Illinois, 2025

Hail and Damaging Winds in Illinois, June 8, 2025

June 8, 2025 · NWS LOT · 23 events in 3 counties and zones

Within a cluster of sub-severe thunderstorms, one supercell stood out among the rest producing damaging winds, large hail, and torrential rainfall as it moved across DeKalb and Kane counties during the afternoon of the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Within a cluster of sub-severe thunderstorms, one supercell stood out among the rest producing damaging winds, large hail, and torrential rainfall as it moved across DeKalb and Kane counties during the afternoon of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 8, 1:14 PM CST, 1 minute earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms will continue to move through the area this afternoon. Another round of scattered showers and storms is expected again tomorrow afternoon.
  • A few instances of pea to nickel size hail as well as 40 to 50 mph winds may occur with the strongest storms this afternoon and tomorrow.
  • A period of dry and warmer weather is expected midweek.
  • Shower and thunderstorm chances return late in the week.
Area forecast discussion, Jun 8, 1:14 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
214 PM CDT Sun Jun 8 2025

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms will continue
  to move through the area this afternoon. Another round of
  scattered showers and storms is expected again tomorrow
  afternoon.

- A few instances of pea to nickel size hail as well as 40 to 50
  mph winds may occur with the strongest storms this afternoon
  and tomorrow.

- A period of dry and warmer weather is expected midweek.

- Shower and thunderstorm chances return late in the week.

&&

.DISCUSSION...
Issued at 214 PM CDT Sun Jun 8 2025

Through Monday:

Recent satellite imagery and surface observations depict a cold
front moving east across northern Illinois at press time.
Temperatures in the mid to upper 70s and surface dew points in
the lower 60s are contributing to around 1000 J/kg of MLCAPE
along the front, which will continue to support isolated to
scattered storms as the front pushes across the area through
this evening. Kinematic profiles characterized by weak low-level
shear/storm relative inflow but strong mid-level shear will
maintain mini-supercell structures with an attendant threat for
pea to nickel size hail and gusty winds to 50 mph. The threat
for storms will end from west to east this afternoon behind the
front, tapering in northwestern Indiana by 8 to 9 PM. Behind the
front, a quick hit of gusty westerly winds is expected thanks
to a local tightening of the surface pressure gradient (have
noted a few gusts as high as 35 mph in eastern Iowa). In
addition, scattered showers may develop and continue behind the
front through the early overnight hours as a jet streak moves
overhead, as well.

Clouds will attempt to clear from west to east overnight,
allowing for temperatures to quickly cool into the 50s by
daybreak.

Tomorrow, attention will be on the sharp upper-level shortwave
currently racing southward from southern Canada into North
Dakota as it propagates into the Lower Great Lakes. Relatively
cold 500mb temperatures of -20 to -22C will support steepening
mid-level lapse rates as the shortwave approaches, allowing for
a band of showers and thunderstorms to develop and sweep across
the area from late morning through early afternoon. Relatively
low freezing levels and a strengthening low-level wind field
will allow for the strongest storms to produce pea to nickel
size hail and locally strong wind gusts to 50 mph. Outside of
showers and storms tomorrow, highs will range from the upper 60s
(northwest) to mid 70s (southeast) amidst breezy west winds.

Borchardt

Monday Night through Sunday:

Our thoughts for the long term portion of the forecast period
have not changed.

The upper-level flow pattern will begin to deamplify on Tuesday
as the Great Lakes trough/low ejects into southeastern Canada.
Rising heights in its wake will result in the development of a
quasi-zonal type flow pattern across the northern CONUS for the
second half of the week. The main result of this changing
weather pattern for our weather will be the turn from seasonably
cool conditions on Tuesday (highs in the 70s) to much warmer
temperatures (highs back in the 80s) by Wednesday.

Primarily dry weather is anticipated for Tuesday and Wednesday,
and it is certainly plausible that most of our area will remain
free of precipitation and very warm through the end of the work
week. In spite of this, the official forecast will begin to
carry some chances (~30-50%) for showers and thunderstorms
during the Wednesday night through Friday timeframe. However,
storm chances during this period will ultimately be dependent
upon how far south a west-to-east oriented surface cold frontal
boundary reaches before stalling ahead of the next impulse
shifting into the Dakotas late in the week. If this front ends
up stalling to our north across WI, the primary focus for waves
of showers and storms Wednesday night through much of Friday
would also likely largely remain to our north in WI. However,
due to the inherent uncertainties at this time range, we made no
changes to the NBM POPs.

Another feature that will need to be monitored for driving
storm chances later next week is the southern stream impulse
that is expected to slowly migrate its way eastward from the
Desert Southwest on Tuesday into the Ozarks region into early
next weekend. This feature will also be a daily driver of
showers and thunderstorms, but with it's slow eastward movement,
much (if not all) of the thunderstorm activity will remain
south and southwest of our area through the end of the week.

Ultimately, our best shot at a period of higher coverage storms
may end up coming sometime next weekend (possibly on Saturday?)
as the late week system moving across the Dakotas finally looks
to drive the surface cold front southward across our area.
Unfortunately, the specifics with timing this far out are of low
confidence. Stay tuned.

KJB

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 103 PM CDT Sun Jun 8 2025

Key Messages:

- Scattered thunderstorms this afternoon.

- Scattered thunderstorms expected again tomorrow afternoon.

A broken line of showers and thunderstorms has begun to develop
along a cold front that crossed the Mississippi River just
before press time. These showers/storms will track eastward
along with the cold front and affect RFD through 20Z and the
Chicago metro terminals from west to east between about 1930Z
and 0000Z. The strongest storms will likely produce gusty winds
in excess of 30 kts and brief MVFR or IFR conditions. Scattered
showers may then continue through the late afternoon/early
afternoon after the primary lightning threat window before dry
conditions return for good by the mid-late evening.

Another round of scattered showers and thunderstorms is
expected again tomorrow afternoon (possibly beginning during the
late morning at RFD) along and behind a reinforcing cold front.
Tomorrow's storms should have an overall similar character to
today's and primarily be focused during a 2-3 hour time window
with scattered showers again likely to persist in the area for
a few hours after the main window for thunderstorms.

Otherwise, winds will largely be out of the west to southwest
throughout the TAF period. Gusts in excess of 20 kts will occur
during the daytime, possibly briefly approaching 30 kts behind
the cold frontal passages today and tomorrow. A renewed wave of
Canadian wildfire smoke is also expected to arrive this evening
from the west. Confidence in near-surface smoke making it here
in high enough concentrations to produce notable visibility
reductions was too low to include in the TAFs, but upstream
observations across Iowa and northwestern Illinois will need to
be monitored, and it can't be ruled out at this time that 6SM or
lower visibilities from haze or smoke will be observed tonight
into tomorrow.

Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 8, 10:27 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1127 AM CDT Sun Jun 8 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-091630-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1127 AM CDT Sun Jun 8 2025 /1227 PM EDT Sun Jun 8 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
     Level 1 of 5 Large Hail Risk...up to 1 inch in diameter.

DISCUSSION...

Scattered showers and thunderstorms will develop ahead of a cold
front this afternoon through early evening. The strongest storms
will be capable of gusty to locally damaging winds and small
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Thursday Through Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east southeast at 35 mph.

LMZ740>745-091630-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1127 AM CDT Sun Jun 8 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.
     Level 1 of 5 Hail Risk...up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Thursday Through Saturday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

In the hours before

Local storm report, Jun 8, 9:37 AM CST, 3 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
1037 AM CDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             4 E Dayton              41.38N 88.72W
06/08/2025  M2.59 Inch       La Salle           IL   Mesonet

            Personal weather station KILMARSE23.
            Rainfall total from Saturday night.

0300 AM     Rain             1 NNW Marseilles        41.35N 88.72W
06/08/2025  M2.32 Inch       La Salle           IL   Mesonet

            Personal weather station KILMARSE17.
            Rainfall total from Saturday night.

0300 AM     Rain             3 N Leland              41.66N 88.80W
06/08/2025  M2.27 Inch       De Kalb            IL   Mesonet

            Personal weather station KILLELAN7. Rainfall
            total from Saturday night.

0600 AM     Rain             5 NNE Earlville         41.65N 88.89W
06/08/2025  M2.08 Inch       De Kalb            IL   Cocorahs

            Cocorahs station IL-DK-29 Earlville 5 NNE.
            Rainfall total from Saturday night.

0700 AM     Rain             Amboy                   41.71N 89.33W
06/08/2025  M1.44 Inch       Lee                IL   Cocorahs

            Cocorahs station IL-LE-27 Amboy. Rainfall
            total from Saturday night.

0503 AM     Rain             1 WSW Amboy             41.71N 89.34W
06/08/2025  M1.31 Inch       Lee                IL   Cocorahs

            Cocorahs station IL-LE-22 Amboy 1 WSW.
            Rainfall total from Saturday night.

&&
Special weather statement, Jun 8, 12:32 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
132 PM CDT Sun Jun 8 2025

ILZ008-011-081900-
De Kalb IL-Ogle IL-
132 PM CDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OGLE AND
NORTHWESTERN DE KALB COUNTIES THROUGH 200 PM CDT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oregon, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hillcrest, Creston, Kings, Rochelle, Chana, and Malta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 8927 4207 8883 4189 8883 4189 8927
TIME...MOT...LOC 1831Z 266DEG 23KT 4196 8923

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Petr
Special weather statement, Jun 8, 12:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
159 PM CDT Sun Jun 8 2025

ILZ011-012-081930-
Kane IL-De Kalb IL-
159 PM CDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DE KALB AND SOUTHWESTERN
KANE COUNTIES THROUGH 230 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm over
Malta, or near DeKalb, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
DeKalb, Cortland, Maple Park, Malta, Sycamore, and Virgil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4179 8853 4187 8894 4198 8894 4198 8853
TIME...MOT...LOC 1859Z 275DEG 29KT 4193 8886

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Petr

The radar

The Chicago radar (KLOT), 64 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

15 hail, 8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
June 8, 1:15 PM CST
Where
De Kalb County, 0.85 mi SW of (Dkb) Dekalb Taylor Municipal Airport
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.922, -88.723

Five utility poles were blown down near Peace Rd and IL-38 in DeKalb.

Thunderstorm Wind, De Kalb

When
June 8, 1:15 PM CST
Where
De Kalb County, 1.4 mi S of (Dkb) Dekalb Taylor Municipal Airport
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.910, -88.715

Power poles were downed onto Webster Rd just north of I-88.

Hail, Kane

When
June 8, 1:43 PM CST
Where
Kane County, 0.86 mi SE of Elburn
Measured
1 in hail
Reported by
Public
Coordinates
41.870, -88.460

Thunderstorm Wind, Kane

When
June 8, 1:45 PM CST
Where
Kane County, 3.24 mi SE of Elburn
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.844, -88.430

Trees and large tree limbs were downed along Main St west of Bunker Rd southeast of Elburn.

Hail, Kane

When
June 8, 1:48 PM CST
Where
Kane County, 2.58 mi SE of La Fox
Measured
1.75 in hail
Reported by
Public
Coordinates
41.860, -88.380

Hail, Kane

When
June 8, 1:54 PM CST
Where
Kane County, 1.69 mi WNW of Batavia
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.860, -88.350

Hail, Kane

When
June 8, 1:54 PM CST
Where
Kane County, 3.09 mi W of Batavia
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
41.850, -88.380

Hail, Kane

When
June 8, 1:56 PM CST
Where
Kane County, 1.24 mi NW of Batavia
Measured
2.5 in hail
Reported by
Public
Coordinates
41.860, -88.340

Hail, Kane

When
June 8, 1:56 PM CST
Where
Kane County, 0.69 mi N of Batavia
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -88.320

Hail, Kane

When
June 8, 1:56 PM CST
Where
Kane County, 0.69 mi S of Batavia
Measured
2.3 in hail
Reported by
Trained Spotter
Coordinates
41.840, -88.320

Hail, Kane

When
June 8, 1:56 PM CST
Where
Kane County, 1.05 mi WSW of Batavia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.847, -88.340

Hail, Kane

When
June 8, 1:56 PM CST
Where
Kane County, 2.56 mi W of Batavia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.845, -88.369

Hail, Kane

When
June 8, 1:57 PM CST
Where
Kane County, 1.24 mi SW of Batavia
Measured
2 in hail
Reported by
Public
Coordinates
41.840, -88.340

Hail, Kane

When
June 8, 1:57 PM CST
Where
Kane County, 0.69 mi S of Batavia
Measured
2.5 in hail
Reported by
Social Media
Coordinates
41.840, -88.320

Hail, Kane

When
June 8, 1:57 PM CST
Where
Kane County, 0.36 mi SE of Batavia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.847, -88.314

Hail, Kane

When
June 8, 1:57 PM CST
Where
Kane County, Batavia
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.850, -88.320

Thunderstorm Wind, Kane

When
June 8, 1:58 PM CST
Where
Kane County, 0.69 mi N of Mooseheart
Measured
72 kt (83 mph) measured gust
Reported by
COOP Observer
Coordinates
41.830, -88.330

Large tree branches were also downed in the area.

Thunderstorm Wind, Kane

When
June 8, 1:58 PM CST
Where
Kane County, 0.87 mi S of Batavia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.837, -88.319

Large trees were snapped at Harrison St and Carlisle Rd in Batavia.

Hail, Kane

When
June 8, 1:58 PM CST
Where
Kane County, 0.69 mi N of Mooseheart
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.830, -88.330

Hail, Kane

When
June 8, 1:58 PM CST
Where
Kane County, 1.06 mi WSW of Batavia
Measured
2 in hail
Reported by
Social Media
Coordinates
41.847, -88.340

Thunderstorm Wind, Kane

When
June 8, 1:58 PM CST
Where
Kane County, Batavia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -88.320

Multiple trees were reported down in Batavia.

Thunderstorm Wind, Kane

When
June 8, 1:58 PM CST
Where
Kane County, 0.72 mi E of Batavia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -88.306

A power pole was snapped along Wilson St near River St in Batavia.

Thunderstorm Wind, Du Page

When
June 8, 2:23 PM CST
Where
Du Page County, 1 mi W of Downers Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.808, -88.029

Large tree branches were downed at multiple residences near Lacey Rd and Ogden Ave in Downers Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269128, 1269131, 1269139, 1269136, 1269143, 1269144, 1269149, 1269150, 1269151, 1269153, 1269156, 1269160, 1269163, 1269166, 1269500, 1269503, 1269509, 1269517, 1269518, 1269520, 1269521, 1269522, 1269524.